Alert archive / Texas / Flash Flood Warnings in 2005
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 10, 2005, 11:39 AM CDT for Upton County, Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2005, 11:39 AM CDT (16:39 UTC)
- Expired
- Jun 10, 2005, 3:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Upton County, TX
The radar
The Midland/Odessa radar (KMAF), 76 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 11:50 AM CDT | FLASH FLOOD | Mccamey, TX | CONTINUED FLOODING IN TOWN ACROSS SOME ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.7 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3111 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 738 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 145 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 101640 FFWMAF TXC461-102045- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1139 AM CDT FRI JUN 10 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHEASTERN UPTON COUNTY IN WEST TEXAS * UNTIL 345 PM CDT * AT 1134 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED FLASH FLOODING FROM A LINE OF THUNDERSTORMS FROM MCCAMEY TO RANKIN. THE STORMS PRODUCING THE FLASH FLOODING WERE REDEVELOPING ALONG THE SAME AREA AND REMAIN NEARLY STATIONARY AS A RESULT. MOST FLOODING DEATHS ARE PREVENTABLE...AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DON/T DROWN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3109 10231 3109 10178 3165 10178 3141 10214 $$
1 follow-up statement
000 WGUS74 KMAF 101721 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1218 PM CDT FRI JUN 10 2005 TXC461-102045- UPTON- 1218 PM CDT FRI JUN 10 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM CDT FOR SOUTHEASTERN UPTON COUNTY... AT 1213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF THUNDERSTORMS REDEVELOPING OVER THE SAME AREAS PRODUCING FLASH FLOODING OVER AREAS BETWEEN MCCAMEY AND RANKIN. SOME LOCATIONS AFFECTED BY THUNDERSTORMS PRODUCING FLASH FLOODING INCLUDE... MCCAMEY... RANKIN... U.S. 67 BETWEEN MCCAMEY AND RANKIN... THE INTERSECTION OF U.S. 67 AND TX ROUTE 349... LOCAL BUSINESSES REPORT FLOODED ROADWAYS ACROSS MCCAMEY FROM THE RECENT HEAVY RAINS. EVEN THOUGH MOST OF THE RAIN NOW REMAINS SOUTH OF MCCAMEY...FLASH FLOODING REMAINS A SERIOUS PROBLEM AS RUNOFF WILL CONTINUE FOR THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DON/T DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3109 10231 3109 10178 3165 10178 3141 10214 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 9:58 AM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jun 10, 9:58 AM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 958 AM CDT FRI JUN 10 2005 .UPDATE... CONVECTION CONTINUES TO FIRE ACROSS THE SOUTHERN AND EASTERN PERMIAN BASIN AND PORTIONS OF THE TRANS PECOS REGION THIS MORNING AHEAD OF A SHORTWAVE IMPULSE CURRENTLY MOVING INTO SOUTHWEST TEXAS. THE OVERALL INTENSITY OF THESE STORMS HAS WEAKENED A BIT OVER THE PAST HOUR...AND THE FOCUS IS NOW SHIFTING TO VERY HEAVY RAINFALL OCCURING ACROSS NORTHERN PECOS AND SOUTHERN UPTON COUNTIES. WILL UPDATE THE MORNING POP...WEATHER...AND QPF GRIDS TO REFLECT CURRENT TRENDS. A SECOND STRONGER SHORTWAVE TROUGH CURRENTLY EXTENDS FROM THE GREAT BASIN SOUTHWARD TO THE BAJA REGION OF CALIFORNIA. THIS FEATURE WILL QUICKLY TRANSLATE EAST INTO NEW MEXICO AND SOUTHWEST TEXAS LATE THIS AFTERNOON. THE SURFACE DRYLINE SHOULD EXTEND SOMEWHERE WITHIN THE VICINITY OF FAR SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN SOUTHWARD TO THE LOWER TRANS PECOS AND EASTERN BIG BEND REGIONS BY THE LATE AFTERNOON HOURS. LARGE SCALE FORCING AHEAD OF THE SHORTWAVE TROUGH WILL COMBINE WITH DEEP LOW LEVEL MOISTURE AND INCREASING INSTABILITY AHEAD OF THE DRYLINE TO BRING A ROUND OF SEVERE THUNDERSTORMS GENERALLY EAST OF A SEMINOLE...KERMIT...FORT STOCKTON...PANTHER JUNCTION LINE. MAIN CONCERNS WILL BE VERY LARGE HAIL AND DAMAGING WINDS...WITH ISOLATED TORNADOES POSSIBLE... ESPECIALLY ACROSS THE PERMIAN BASIN. WE WILL GO AHEAD AND EXPAND THE AFTERNOON CHANCE OF POPS A BIT FARTHER WEST THAN IS CURRENTLY INDICATED IN THE GRIDDED DATABASE...WITH A SLIGHT INCREASE ACROSS THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21
Hazardous weather outlook, Jun 10, 4:57 AM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 457 AM CDT FRI JUN 10 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-110923- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 457 AM CDT FRI JUN 10 2005 (357 AM MDT FRI JUN 10 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO... WITH A MODERATE RISK OF SEVERE STORMS ALONG AND EAST OF A LAMESA... MIDLAND... TO BIG LAKE LINE. THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WITH VERY LARGE HAIL AND DAMAGING WIND BEING THE PRIMARY THREATS. ISOLATED TORNADOES ARE ALSO POSSIBLE. LOCALLY HEAVY RAIN COULD RESULT IN FLASH FLOODING...ESPECIALLY IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ON SUNDAY AFTERNOON ACROSS THE NORTHEAST PERMIAN BASIN AND THE ROLLING PLAINS COULD REACH SEVERE LEVELS...WITH THE MAIN SEVERE WEATHER THREAT BEING LARGE HAIL. A WEAK COLD FRONT IS EXPECTED TO MOVE INTO THE NORTHERN AND CENTRAL PERMIAN BASIN ON TUESDAY EVENING. ISOLATED THUNDERSTORMS ALONG THIS COLD FRONT COULD ALSO PRODUCE SEVERE WEATHER WITH THE MAIN THREAT AGAIN BEING LARGE HAIL. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS ALONG AND EAST OF A MALJAMAR TO FORT DAVIS TO ALPINE LINE SHOULD MONITOR THE LATEST WEATHER DEVELOPMENTS AND BE PREPARED FOR ACTIVATION THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 10, 8:56 AM CDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 856 AM CDT FRI JUN 10 2005 TXZ062-063-068>070-075-101515- CRANE-GLASSCOCK-MIDLAND-PECOS-REAGAN-UPTON- 856 AM CDT FRI JUN 10 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS...CRANE...UPTON... MIDLAND...GLASSCOCK...AND REAGAN COUNTY. AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE AREA OF STRONG THUNDERSTORMS FROM A GIRVIN...MCCAMEY... RANKIN...TO MIDKIFF LINE MOVING TO THE NORTHEAST AT ABOUT 25 MPH. THIS AREA OF PRECIPITATION HAS THE POTENTIAL TO INCREASE ABOVE SEVERE LIMITS. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AROUND 50 MPH...SMALL HAIL...AND VERY HEAVY RAINFALL. MOTORISTS AND RESIDENTS IN THE AREA NEED TO PAY ATTENTION TO THE LATEST SEVERE WEATHER WARNINGS AND STATEMENTS THAT MAY BE ISSUED FOR THE AREA. 02
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:26 PM CDT | Tornado Warning | MAF | Pecos, Terrell | 64 min |
| Jun 9, 8:27 PM CDT | Tornado Warning | MAF | Terrell | 63 min |
| Jun 9, 9:27 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 39 min |
| Jun 10, 7:38 AM CDT | Severe Thunderstorm Warning | MAF | Pecos | 67 min |
| Jun 10, 7:50 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 55 min |
| Jun 10, 8:44 AM CDT | Flash Flood Warning | MAF | Crane, Pecos, Upton | 3 hr |
| Jun 10, 11:09 AM CDT | Severe Thunderstorm Warning | MAF | Upton | 51 min |
| Jun 10, 11:42 AM CDT | Flash Flood Warning | MAF | Pecos | 4 hr |
| Jun 10, 12:57 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 48 min |
| Jun 10, 1:19 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Jun 10, 2:27 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
| Jun 10, 2:43 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 10, 3:17 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 43 min |
| Jun 10, 4:00 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 60 min |
Nearby
Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.